Mississippi, 2009

Flash Flooding in Mississippi, May 15, 2009

May 15, 2009 · NWS MEG · 2 events in 2 counties and zones

A cold front moved through the Midsouth during the morning hours of May 15th, 2009. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Midsouth during the morning hours of May 15th, 2009. Showers and thunderstorms developed ahead of the front. Some of the thunderstorms produced heavy rain which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 5:00 AM CST, 30 minutes earlier.

Area forecast discussion, May 15, 5:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CDT FRI MAY 15 2009

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT FRI MAY 15 2009/

DISCUSSION...
RELATIVELY STRONG LATE SPRING COLD FRONT STILL APPEARS ON TRACK
FOR A SATURDAY PASSAGE THROUGH THE MIDSOUTH. IN THE INTERIM...
WILL FOLLOW A NEAR PERSISTENCE FORECAST.

AT DISCUSSION TIME...RADAR SHOWED A CLUSTER OF ELEVATED STORMS
OVER NORTH MS...WITH ISOLATED STORMS PERSISTING NORTH INTO TN. LOW
LEVEL JET WAS CONSIDERABLY WEAKER OVER THE MIDSOUTH THIS
MORNING...BUT MODIFIED 00Z JAN SOUNDING AND NAM12 SOUNDINGS
SUGGEST ELEVATED CAPES OF 1000 TO 1500 J/KG...LIKELY POOLED ALONG
AN ELEVATED FRONTAL SURFACE. MARGINAL MID LEVEL LAPSE RATES SHOULD
KEEP THIS ACTIVITY PREDOMINATELY BELOW SEVERE LIMITS. WITH
DIFFERENTIAL SURFACE HEATING...WEAK CONVECTIVE INHIBITION AND
NUMEROUS CONVECTIVE BOUNDARIES... WILL CONTINUE WITH CHANCE POPS
THROUGH THE DAY.

AFOREMENTIONED COLD FRONT SHOULD DROP THROUGH THE MIDSOUTH DURING
MAXIMUM SURFACE HEATING ON SATURDAY. NAM12 MODEL POOLS 500 TO 100
J/KG MIXED LAYER CAPE AHEAD OF THE FRONT...LIKELY NOT ANY HIGHER
DUE TO CLOUD COVER. EXPECT SUFFICIENT FRONTAL FORCING TO MORE THAN
OVERCOME THE WEAK CONVECTIVE INHIBITION. BY EARLY SATURDAY
EVENING...THE COLD FRONT WILL HAVE DROPPED INTO SOUTHERN MS. THIS
SHOULD SIGNIFICANTLY LIMIT RAIN CHANCE SATURDAY NIGHT IF NOT FOR
THE PASSAGE OF A MIDLEVEL SHORTWAVE SHOWN ON THE GFS MODEL. GIVEN
THE LIMITED TO NIL POST FRONTAL INSTABILITY...THUNDER POTENTIAL
AND QPF SHOULD REMAIN LIGHT SATURDAY NIGHT.

SUNDAY THROUGH MIDWEEK WILL SEE FEW CLOUDS...DRY CANADIAN AIR AND
GREATER THAN NORMAL DIURNAL TEMPERATURE RANGES.

GFS AND ECMWF MODELS CONTINUE TO DIFFER RATHER SIGNIFICANTLY WITH
THE UPPER PATTERN BEYOND MIDWEEK. THESE DIFFERENCES IMPACT THE
TRACK OF A TROPICAL SYSTEM THAT BOTH MODELS DEVELOP OVER THE
CARIBBEAN. 00Z GFS BRINGS THIS SYSTEM ONSHORE OVER THE CENTRAL
GULF COAST...WHILE THE ECMWF KEEPS THE SYSTEM EAST...IN THE FACE
WEAK NORTHWEST FLOW ALOFT. FOR NOW...WILL TEND CLOSER TO
CLIMATOLOGY AND THE ECMWF...KEEPING LATE WEAK RAIN CHANCE LOW AND
PRIMARILY DIURNAL.

PWB

&&

.AVIATION...

12Z TAF SET

MORNING CONVECTION MAINLY OVER N MS SHOULD BEGIN TO DISSIPATE OVER
NEXT COUPLE OF HOURS BEFORE REGENERATING AFTER 18Z DUE TO DAYTIME
HEATING. DO NOT EXPECT ANY TAF SITES TO BE AFFECTED THIS
MORNING...ALTHOUGH IT WILL BE CLOSE AT KMKL. HAVE PUT VCTS IN FOR
KMKL AND KTUP FOR THIS AFTERNOON AND FOR KMEM/KJBR WILL JUST
MENTION CB. AFTERNOON/EARLY EVENING ACTIVITY SHOULD DIE AROUND
1-2Z. CONVECTION AHEAD OF APPROACHING COLD FRONT MAY AFFECT KJBR
AFTER 8Z. OTHERWISE...EXPECT VFR CONDITIONS OVER NEXT 24 HOURS. S
WINDS WILL RANGE BTWN 8-12KTS DURING THE DAY WITH POSSIBLE GUSTS.
SPDS WILL DIMINISH AFTER 00Z FOR EASTERN AREAS INCLUDING KMKL AND
KTUP.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  85  69  79  56 /  40  30  70  40
MKL  85  67  79  52 /  40  30  70  30
JBR  85  67  76  52 /  30  50  60  20
TUP  84  68  81  57 /  50  30  80  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 15, 2:34 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 AM CDT FRI MAY 15 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MIDSOUTH
TODAY...BUT THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT
DROPPING THROUGH THE MIDSOUTH ON SATURDAY. A FEW THUNDERSTORMS
MAY BRIEFLY REACH SEVERE LIMITS... PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TODAY AND TONIGHT IS NOT ANTICIPATED AT
THIS TIME.

PWB

In the hours before

Special weather statement, May 15, 1:05 AM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 AM CDT FRI MAY 15 2009

MSZ012-013-021-150730-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-
205 AM CDT FRI MAY 15 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF WATER VALLEY AT 205 AM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...OXFORD AND WATER
VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES ENID LAKE AND SARDIS LAKE.
Special weather statement, May 15, 1:06 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
206 AM CDT FRI MAY 15 2009

MSZ002-003-013-150730-
BENTON MS-MARSHALL MS-LAFAYETTE MS-
206 AM CDT FRI MAY 15 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF CAMBRIDGE AT 207 AM CDT...
MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN BENTON...LAFAYETTE AND MARSHALL COUNTIES...INCLUDING
LOCATIONS NEAR OXFORD AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, May 15, 4:26 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 AM CDT FRI MAY 15 2009

MSZ002-TNZ089-151100-
MARSHALL MS-FAYETTE TN-
526 AM CDT FRI MAY 15 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF BYHALIA AT 526 AM CDT...
MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
May 15, 5:30 AM CST to 8:00 AM CST
Where
Marshall County, Potts Camp to 1.68 mi SE of Potts Camp
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.650, -89.320

Heavy rain produced flash flooding from Potts Camp to Hickory Flat. Highway 178 and Old Highway 78 was flooded as a result.

Flash Flood, Union

When
May 15, 8:00 AM CST to 10:00 AM CST
Where
Union County, Macedonia to 1.61 mi SSE of Cornersville
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.500, -89.200

Heavy rain produced flash flooding from Macedonia, to Etta, and to Pinedale. Highways 355 and 349 were flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173399, 173400.